My girlfriend was having some werid family problems. She found it had to get to sleep at night. so, we went to a doctor and he gavr her this bottle an said 'take 50mg during day, 100mg at night'.
I thought it was strange, but I didn't think too much of it. Now my girlfriend moved in with me and I looked at the name of the drug, it was serotonin (spelled wrong I think). the name sounded familiar to me but I couldn't remember what it was.
I checked WebMD and it was an anti-depressant!! I asked my girlfriend if she knew it was and she said 'no', I believe her. I told her to immediately discontinue the use and to flush the pills. I'm pissed at the doctor because he said it was for sleeping. using serotonin as a sleeping aid is not a proper use of the drug. He lied to her.
Should I just let it go? or she I report him?
Im majoring in Biochem with an emphasis in chemistry at a universary so ill put in my two cents here.. Serotonin is a neurotransmitter produced in the brain that mostly controls mood, appetite, sleep... Mood is the big one tho. The way it works is it releases a little bit at a time across the synapses (which is the space between neurons) then it get reabsorbed into the axon.
Your doctor probably prescribed Zoloft, Paxil, or Prozac as an anti-depressant.. those are the most popular.
What these do is force the brain to release serotonin and it inhibits the reuptake back into the axon. The problem with this is your CNS (Central Nervous System) only has so much. And if she is a little depressed her levels probably aren't up to par. So in the long run, they're counterproductive. If you no how MDMA (Ecstasy) works it works the same way except not altering dopamine and norepinepherine levels.
If you want to try something natural.. Vitamin B-Complex will increase nervous system function. And 5-HTP (5-hydroxytryptophan) will help stimulate the 5-HT system in the brain causing a natural rise in serotonin levels. Also Vitamin C helps too.
Also, exercising, running, even having sex releases endorphins that cause stress levels to go down.
Don't want to sound like a smart a$$ but if she is depressed maybe try something more natural because anti-depressants are dangerous in the long run.
You live with her and therefore you'd know if she was depressed? So living with a person gives you years of psychological training? Depression doesnt always present itself in the way you see on TV. In fact, it is rare for depression to look like what they show us on TV ... people present in different ways. And if you looked it up, insomnia is a common symptom of depression. Combined with the fact that she's been having difficulties, this will probably help her cope. Now. My reasons for not wanting antidepressants (which I specifically told the doctor, which is why I was so pissed) are my own. But I was also getting treatment from a therapist. You not allowing your girlfriend to take medication, when you dont have a mental health degree, is simply hurting her. I can understand not wanting to take the medical route, but first of all that needs to be her choice, and then she need to get herself other help. And no. Having a loving and supportive boyfriend is not going to solve her problems. Otherwise most mental health counselors would be out of business.
ah yes, my psychiatrist did this to me too, I was not happy about it (believe me, pissed was not even close to how not happy I was). Thing is she didnt tell me it was an antidepressant, and so when I couldnt go to sleep after taking it, I took another one and got really sick, which is what led me to check it out...
Problem is, they probably wouldnt get into trouble for not disclosing the fact that its primary use is as an antidepressant, because some side effects tend to be that you get tired and it is helpful for sleep...
I do, however, want to point out that despite the fact that he lied to her, he probably did notice depression and it may have helped her out. So yes it was absolutely wrong lying to her about what it was, but at the end of the day, if she has depression, she needs to deal with it...
You're 16 and in medical school? So tell me, did you lie about your birthdate or are you lying about being in medical school? Or perhaps you want us to believe you're so smart they advanced you into medical school at age 16? You need an undergraduate degree first. It's all very nice that you're pre-med, but that doesnt mean you're getting you're medical degree. It means you're trying.
And, nice try... what has physiology got to do with learning how to diagnose a mental illness? you may learn how the brain works and the role of neurotransmitters in depression, but it still doesnt allow you to diagnose a mental illness. It's nice that you think that you know more than someone who actually has a medical degree...
Did you even bother to go back and CALMLY talk to the doctor??? Many drugs have multiple uses, and many doctors make use of them in what is called "off label", that is using them for an effect that the drug is not commonly used for. In the case of serotonin, it has various functions in the body, including the regulation of mood, appetite, SLEEP, muscle contraction, and some cognitive functions including memory and learning. So, Thehelper, your girlfriend's doctor was perfectly right.
TY, I graduated high school at 13. I have an IQ of 147, thats only 13 points away from einstein. Do me a favor and never reply on any of my questions ever again.
You must not know, legally I can go to a hospital and get a job as a nurse superviser. I already have my associates and bachelors degree in nursing science! in 1 year I will have my masters degree! What did you do with your life?
Your the only un-helpful adviser on this website
@ty, I didn't force her to quit the medicine. I told her that it was an anti-depressant, and we both made the decision to flush the pills...
PS: I am taking physiology as a part of my MEDICAL DEGREE. I know the signs of many physiological illnesses/ diseases. She had NO signs of any type of depression. we just went to get some sleeping medicine. thats it, nothing extra
Don't make assumptions about people you haven't met.
well the seratonin actually is something your brain does infact produce if you have an inbalance of it you could have anxiety problems like attacks or even yes sleepless nights I have this problem but I do not take any drugs for it but my cousin in fact did take one that helped rais his seritonin leels to help stop the attacks
Since you're such a genius, and in medical school...what the h are you doing on Fun Advice asking for...advice...
Why would you have to use WebMD (like us laymen) to check this medication out? (I mean, considering your vast intelligence, schooling, and nursing qualifications)...
I major in nurse science. do a bit of research, I work with LODEU medicine. I don't work with NECM. do a bit of research and you guys will know what those mean. just because I got 2 degrees that doesn't mean I know the specific use of every drug known to man
u dont no what was said between her and the doc.mayb go with her to an appt this way you no whatys really going on.plus you cannot just stop her from takin the drug she can get very sick.she has to be weened off of the drug.its only safe.
did you go to the doc with her how do you no shes just not liein to you because she is embarrassed sorry but if I was depressed I wouldnt want to share it with the world
I smell a lawsuit... you need to call the pharmacy and get as much info on the drug as you can but you should report the doctor for leaving out important details
Anti-depressants suppress a person's ability TO get depressed. So no, shes not going to get depressed as easily because she was on anti-depressants.
I went to the doctor with her. Remember, we live together. I'd know if she was depressed
Well he might have given her the wrong thing.Melatonin is the sleap aid medicine.
GET ALL THE CORRECT INFO...SOME DRUGS ARE USED FOR MULTIPLE PURPOSES
Remember, I was there with my grilfriend at the doctors office.